Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS El Paso, TX

July 13, 2008Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 13, 2008, 3:49 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 3:49 PM MDT (21:49 UTC)
Expired
Jul 13, 2008, 5:45 PM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 154 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 132149
FFWEPZ
NMC017-051-132345-
/O.NEW.KEPZ.FF.W.0017.080713T2149Z-080713T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
349 PM MDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 545 PM MDT

* AT 341 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WINSTON...  SAN LORENZO...KINGSTON AND HILLSBORO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. 

RAINFALL TOTALS HAVE EXCEEDED 2.5 INCHES AT SOME LOCALES BETWEEN 
KINGSTON AND SAN LORENZO ALONG STATE HIGHWAY 152 DURING THE PAST 3 
HOURS. A SPOTTER IN KINGSTON REPORTS WAS RUNNING TWO FEET DEEP ALONG 
THE HIGHWAY NEAR KINGSTON.  INTENSE AND FREQUENT CLOUD TO GROUND 
LIGHTNING ALSO HAS BEEN DETECTED NORTHEAST OF KINGSTON AND 
APPROACHING HILLSBORO.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3345 10798 3346 10746 3267 10746 3264 10796

$$

WOA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:20 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT SUN JUL 13 2008

.SYNOPSIS...
VERY MOIST AND UNSTABLE AIR OVER FAR WEST TEXAS AND SOUTHERN NEW
MEXICO WILL ALLOW DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS EVENING AND TONIGHT. THESE STORMS WILL PRODUCE
HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING. A WEAK DISTURBANCE
NOW OVER SOUTHEASTERN ARIZONA WILL MOVE ACROSS CENTRAL NEW MEXICO
TONIGHT...TRIGGERING ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN
TONIGHT INTO MONDAY.

&&

.DISCUSSION...
WEAK FRONT STALLED TO THE SOUTH WILL MIX OUT AND REFORM FARTHER
NORTH BY THIS EVENING. VERY DEEP LAYER OF MOIST AND UNSTABLE
AIR...GOOD OVERRUNNING PATTERN...AND DAYTIME HEATING WILL ALL
CONTRIBUTE TO AN ACTIVE EVENING ACROSS THE CWA...MAINLY WEST AND
NORTH. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN TO CONTINUE THIS EVENING FROM THE GILA EASTWARD ACROSS SIERRA
COUNTY AND INTO THE SACS. A WEAK DISTURBANCE NOW IN SOUTHEAST
ARIZONA IS PROGGED TO MOVE ACROSS CENTRAL NEW MEXICO TONIGHT INTO
MONDAY MORNING. THIS WILL GENERATE ADDITIONAL SHOWERS AND
THUNDERSTORMS ACROSS THE CWA...INCLUDING SOUTHERN COUNTIES AND FAR
WEST TEXAS. THAT HIGH PRESSURE ALOFT OVER SOUTHERN TEXAS WILL
DRIFT SLOWLY WEST INTO NORTHERN CHIHUAHUA BY TUESDAY...THEN
FARTHER WEST TO NORTHERN BAJA BY THURSDAY. PREVIOUS MODEL RUNS
KEPT THAT HIGH PRESSURE FARTHER NORTH...WHICH WOULD HAVE BROUGHT
SLIGHTLY DRIER AIR OVER THE REGION WITH A DECREASE IN THUNDERSTORM
ACTIVITY. TRACK INDICATED ON THE CURRENT MODEL RUNS WILL ALLOW A
DEEP LAYER OF MOIST AIR TO REMAIN OVER THE REGION THROUGH THE
WEEK...AND ALSO ALLOW WEAK UPPER LEVEL DISTURBANCES MOVING THROUGH
THE WESTERLIES TO DIP FAR ENOUGH SOUTH TO AFFECT OUR AREA. WILL
NOT JUMP ON THIS SOLUTION AND INCREASE POPS BASED ON ONE RUN...BUT
HAVE MADE SOME MINOR UPWARD ADJUSTMENTS IN THE GILA AND ACROSS THE
NORTH INTO THE SACCRAMENTO MOUNTAINS. SINCE ADDED CLOUD COVER WITH
THIS PATTERN WOULD LIKELY KEEP AFTERNOON TEMPS NEAR TO A LITTLE
BELOW NORMAL THE NEXT FEW DAYS...HAVE ADJUSTED TEMP GRIDS DOWNWARD
ONLY ONE OR TWO DEGREES.

&&

.AVIATION...VALID 14/00Z-15/00Z...
A MOIST UNSTABLE AIR MASS REMAINS IN PLACE OVER THE ENTIRE CWA WITH A
WEAK BACKDOOR FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN NEW MEXICO.
MINOR DISTURBANCE IN THE UPPER ATMOSPHERE WILL MOVE WEST TO EAST
ACROSS THE AREA DURING THE NEXT 24 HOURS SETTING OFF ROUNDS OF
CONVECTION WITH LOCALLY HEAVY RAIN AND LOW AREA FLOODING ESPECIALLY
FROM 00-15Z. CONDITIONS GENERALLY SCT LOW CLDS 3-5K AGL WITH BKN TO
OVC MID/HI DECKS ABOVE 10K AGL. CONDITIONS MVFR TO IFR IN TSTMS WITH
CIGS 2-3K OVC AGL AND OUTFLOW WINDS TO 30KTS NEAR STORMS. POTENTIAL
CB TOPS TO 49K AGL.

&&

.FIRE WEATHER...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE AND WILL BE
PERTURBED AT TIMES WITH THE REMAINS OF A WEAK STATIONARY FRONTAL
BOUNDARY AND MINOR UPPER LEVEL DISTURBANCES OVER SOUTHERN NEW MEXICO
AND FAR WEST TEXAS THROUGH MONDAY. GOOD CHANCES FOR WETTING RAIN AND
A MODERATE TO HIGH RISK FOR FLOODING/FLASH FLOOD IN LOW LYING AREAS
WILL PERSIST INTO TONIGHT AND EARLY MONDAY. HIGH PRESSURE ALOFT WILL
START TO MOVE AND REBUILD OVER SOUTHERN NEW MEXICO TUESDAY...BRINGING
SLIGHTLY WARMER TEMPERATURES ACROSS THE REGION. THAT HIGH PRESSURE
MAY ALSO BRING A SLIGHT DECREASE IN SHOWERS AND THUNDERSTORMS FROM
TUESDAY THROUGH FRIDAY WITH A MORE TYPICAL SUMMER SCENARIO THAT WOULD
SEE THUNDERSTORMS DEVELOPING OVER MOUNTAINS BY EARLY AFTERNOON AND
MOVING INTO LOWER DESERTS BY LATE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  91  72  94  73 /  50  30  30  20  20
SIERRA BLANCA TX        62  85  65  92  66 /  40  20  30  20  20
LAS CRUCES              66  90  69  94  70 /  50  30  30  20  20
ALAMOGORDO              62  87  65  90  66 /  50  40  40  20  20
CLOUDCROFT              48  67  51  68  52 /  50  50  40  30  30
TRUTH OR CONSEQUENCES   62  85  65  90  66 /  60  40  40  20  20
SILVER CITY             57  81  60  82  61 /  80  40  30  30  30
DEMING                  63  88  66  92  67 /  60  30  30  20  20
LORDSBURG               64  88  67  93  68 /  80  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ022-023-
     030>032.

TX...NONE.
&&

21/20
Hazardous weather outlook, Jul 13, 11:48 AM MDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1148 AM MDT SUN JUL 13 2008

NMZ022>025-030>032-TXZ055-056-141800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1148 AM MDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY MOIST AIR OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO WILL
ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
AGAIN TODAY AND TONIGHT. SOME OF THESE STORMS WILL PRODUCE HEAVY
RAINFALL WITH THE POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE
MONDAY WITH THE CHANCE FOR HEAVY RAIN AND FLOODING. THUNDERSTORM
ACTIVITY WILL DIMINISH TUESDAY INTO THE END OF THE WEEK AS HIGH
PRESSURE BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR TO LOCAL LAW ENFORCEMENT.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:38 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna3 hr
Jul 12, 7:15 PM MDTFlash Flood WarningEPZGrant, Luna90 min
Jul 13, 7:36 AM MDTFlash Flood WatchEPZ22 hr
Jul 13, 12:48 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Sierra6 hr
Jul 13, 12:59 PM MDTFlash Flood WarningEPZOtero2 hr
Jul 13, 2:54 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 13, 3:19 PM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.